If You're Taking This Popular Supplement, It Could Be Causing Nightmares
TAKING TOO HIGH A DOSAGE COULD BE TO BLAME FOR THE FRIGHTENING SIDE EFFECT.
While millions of people use prescription medications to treat specific ailments, it's also incredibly common for Americans who hope to improve their overall health to rely on dietary supplements. Data from the Centers for Disease Control and Prevention (CDC) shows 57.6 percent of adults aged 20 and over reported having taken one within the past 30 days in 2017-2018, which increases to 80.2 percent of women 60 and older. For many, the over-the-counter capsules can be a seemingly harmless way to do everything from boost their system to help promote longevity. But just like any medication, taking a supplement can come with side effects—including causing nightmares. Read on to see which daily dose could be terrorizing your dreams.
RELATED: If You Wake Up Often at Night, You Could Be Lacking This Nutrient.
Taking high doses of melatonin could be causing you to have nightmares.
When trying to secure a good night's sleep, many turn to melatonin supplements as an easy remedy or in an attempt to avoid prescription sleep aids. But according to doctors, one of the potential side effects of the bedtime dosage could be causing a different kind of disturbance while you snooze.
"If you go into your local drugstore, most melatonin products are five to 10 milligrams," Whitney Roban, PhD, a clinical psychologist and sleep specialist, tells Inverse. "Anything over five milligrams has been shown to increase the likelihood of negative side effects like nausea, increased anxiety, and headaches. The side effects I hear about the most are very vivid dreams and nightmares."
Melatonin can cause longer deep sleep cycles where nightmares and vivid dreams happen.
People turn to melatonin when they're in search of better slumber because it's a naturally occurring "sleep hormone" found in the body that regulates the cycles during the day when we feel tired or alert. Because of this, some doctors hypothesize that melatonin could cause more people to fall into a deeper sleep—with some previous studies even finding that it can increase the amount of time in the REM stage where people are most likely to have nightmares.
"If you are spending more time in the stage of sleep where vivid dreams are most likely to occur, this may naturally lead to increases in bad/vivid dreams," Michelle Drerup, PhD, a behavioral sleep medicine psychologist, tells the Cleveland Clinic.
She explains that melatonin also releases a protein known as vasotocin that helps regulate REM sleep during the night. "Increased amounts of melatonin may lead to higher levels of vasotocin—therefore more REM sleep and potentially vivid dreams."
RELATED: For more up-to-date information, sign up for our daily newsletter.
Studies have found that many melatonin supplements contain different dosages than advertised.
While research is still lacking on why melatonin could be causing nightmares in some who take it, other research has shown that the unregulated nature of the supplement industry could potentially be a factor. In a 2017 study published in the Journal of Clinical Sleep Medicine, researchers found that the melatonin dosage in supplements varied wildly from what was listed on the packaging, with some as much as 83 percent lower and others as much as 478 percent higher than advertised. The results also showed that more than 71 percent of supplements tested were not within a ten percent margin of the listed dosage and that 26 percent were found to contain other ingredients such as serotonin. Even within the same production lots, the researchers found that the melatonin content in the product varied by as much as 465 percent.
Besides taking larger doses than necessary, some doctors also warn against taking the supplements for extended periods of time. "Minimal research exists on using melatonin beyond a few months," Drerup tells the Cleveland Clinic. "In general, melatonin usage has only been deemed safe for up to three months, even though many people take it for much longer."
You should keep track of your dreams and sleep quality to figure out if melatonin could be causing your nightmares.
Like prescription medications, some experts point out that some of the nightly side effects of melatonin could be the results of interactions with other medicines or simply what you did during the day. "It's relative to what else [the person] is taking. That's the problem with talking about nightmares and dreams: It's going to be very subjective," sleep doctor Raj Dasgupta, MD, tells health and wellness website Well + Good. He points out that dreams can also be affected by drinking alcohol, eating certain types of food, or taking other supplements.
Because of this, Dasgupta says keeping track of your sleep and dreams with a retrospective log each morning can help you determine what's causing you to have nocturnal frights. "On the nights that you did have these nightmares, describe them. Did you take melatonin? Maybe that piece of information—combined with everything else [what you ate and drank, if you exercised, what other supplements you're taking]—can help you decide, 'Hey, maybe I should stop the melatonin and see what happens," he says, adding that a nighttime meditation can also help to clear your mind before hitting the sheets.
RELATED: If You See These 2 Words on a Supplement Bottle, Don't Take It, Experts Warn.